WHY IS YOUR PATIENT SUDDENLY SWEATY, HEADACHY, AND DIZZY? TEST YOUR ASSESSMENT SKILLS.
AT 3 P.M. TODAY, DENISE ASTON, 43, REturned to your unit following a disk excision and spinal fusion at L6-S 1. Her medical history includes rheumatoid arthritis and hypothyroidism.
Ms. Aston was resting comfortably at 10 p.m. when you gave her an I.M. injection of 30 mg of ketorolac (Toradol). She was using patient-controlled analgesia to control her pain with morphine sulfate, her I.V. solution of 5% dextrose in 0.45% sodium chloride with 20 mEq of potassium chloride was infusing at 100 ml/hour, and she was wearing sequential compression stockings.
At 10:15 p.m., Ms. Aston presses her call light. When you enter her room, she says, "I have a headache and feel really sweaty. I'm a little dizzy too. What's wrong with me?"
1. How should you respond?
a. "Are you concerned that something bad is happening?"
b. "Don't worry, you'll be fine."
c. "I'm not sure, but we'll find out."
d. "I'm sure it's nothing serious."
2. As you check Ms. Aston's vital signs, which of the following questions should you ask?
a. "Are you having trouble breathing?"
b. "Do you have chest pain?"
c. "Do you have pain in your left arm?"
d. "How do you feel?"
Ms. Aston's temperature is 98 deg F (36.7deg C); pulse, 82; respirations, 24 and regular; and blood pressure, 114/50. Her dressings are intact and dry; her skin is unblemished, warm, and moist. She rates the pain at her incisions as 2 on a scale of 1 to 10, with 10 being the worst pain she's ever had. She says, "I felt fine the last time you were here, but 5 or 10 minutes ago, I started to sweat and get a headache."
You ask Ms. Aston if she has any allergies, and she says, "Only codeine, that I know of."
You review her bedside record. Since her surgery, her intake has totaled 2,170 ml, including milk, soup, and pudding she had for dinner; her urine output has been 1,250 ml. At 4 p.m., her temperature was 98.4deg F (36.9degC); pulse, 68; respirations, 20; and blood pressure, 108/44.
3. Her current vital sign readings are most helpful when
a. compared with all her previous values.
b. compared with those recorded at 8 p.m.
c. compared with her admission readings.
d. considered alone.
You reassure Ms. Aston and decide to call her physician. But first, you review her chart. Her medications include enoxaparin (Lovenox), 30 mg S.C. b.i.d. for 7 days; cimetidine (Tagamet), 300 mg I.V. or P.O. every 8 hours for 24 hours; ketorolac, 30 mg I.M. every 8 hours for 48 hours after a loading dose of 60 mg I.M. administered in the postanesthesia care unit at 1 p.m.; and cefazolin (Kefzol), 1 gram I.V. every 8 hours for 48 hours. She's also receiving the medications she takes at home for hypothyroidism and arthritis: levothyroxine (Synthroid), 0.4 mg P.O. daily, and nabumetone (Relafen), 500 mg b.i.d.
Her preoperative laboratory values include serum glucose, 103 mg/dl (normal, 90 to 120 mg/dl); blood urea nitrogen, 3 mg/dl (normal, 8 to 20 mg/dl); creatinine, 0.6 mg/dl (normal, 0.6 to 0.9 mg/dl); sodium, 141 mEq/liter (normal, 135 to 145 mEq/liter); potassium, 4.4 mEq/liter (normal, 3.8 to 5.5 mEq/liter); hemoglobin, 12.2 grams/dl (normal, 12 to 16 grams/dl); and hematocrit, 38.7% (normal, 38% to 46%).
4. When you call Ms. Aston's physician to tell him about her condition, you should make sure to tell him she's receiving
5. What's the most likely cause of Ms. Aston's diaphoresis, headache, and dizziness?
d. a reaction to ketorolac
1. c. This is an honest answer that's also reassuring. Telling her not to worry dismisses her concerns; asking if she's concerned that something bad is happening may plant the seeds for more concern. Telling her that it's nothing serious is falsely reassuring and implies that you already have information about the problem.
2. d. This general question invites Ms. Aston to provide more information without influencing her answer. The other questions may elicit only a yes or no.
3. a. Trends in vital signs are more important than isolated values. By comparing the current readings with Ms. Aston's previous ones, you can determine whether the current values are within her normal limits.
4. c. Like ketorolac, nabumetone is a nonsteroidal anti-inflammatory drug (NSAID) that can cause diaphoresis, dizziness, and headache. Cefazolin (an antibiotic) and cimetidine (an antiulcer agent) may cause dizziness and headache but not diaphoresis. Enoxaparin (an anticoagulant) doesn't normally cause any of these symptoms.
5. d. Ms. Aston is probably experiencing adverse reactions from ketorolac, which can cause diaphoresis, dizziness, headache, and nausea. Its onset of action is within 10 minutes of an I.M. injection, and Ms. Aston developed symptoms shortly after her most recent dose. When given with nabumetone, ketorolac's effects may be more pronounced because both are NSAIDs with similar adverse effects.
Hypoglycemia may also cause diaphoresis, nervousness, weakness, tachycardia, pallor, and headache, but it usually occurs in patients with diabetes mellitus. Ms. Aston doesn't have a history of diabetes and her preoperative blood glucose level was 103 mg/dl-well within the normal range. Besides, the milk, soup, and pudding she ate for dinner plus her I.V. infusion of 5% dextrose in 0.45% sodium chloride would help prevent hypoglycemia.
If Ms. Aston were hypovolemic, her blood pressure would be lower and her pulse rate, higher. Although her pulse has increased slightly since 4 p.m., her concern over her condition is a more probable cause than hypovolemia. Her records also indicate that her intake exceeds her output by 920 ml, another reason hypovolemia is unlikely.
Although hyperthyroidism may cause diaphoresis, nervousness, and palpitations, Ms. Aston has been taking levothyroxine for years, so symptoms of hyperthyroidism caused by a high dosage probably wouldn't develop suddenly.
Fischbach, F.: A Manual of Laboratory and Diagnostic Tests, 4th edition. Philadelphia, J.B. Lippincott Co., 1992. Nursing96 Drug Handbook. Springhouse, Pa., Springhouse Corp., 1996.
Phipps, W., et al.: Medical-Surgical Nursing, 5th edition. St. Louis, Mosby-Year Book, Inc.,1995.
Copyright Springhouse Corporation Oct 1996
Provided by ProQuest Information and Learning Company. All rights Reserved